Wyoming, 2021

Flash Flood in Wyoming, August 15, 2021

August 15, 2021 · NWS CYS · 1 event in 1 county or zone

Flash flooding due to a thunderstorm with heavy rainfall around 1 inch over a short duration resulted in flooded streets and basements, especially near Spring Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Flash flooding due to a thunderstorm with heavy rainfall around 1 inch over a short duration resulted in flooded streets and basements, especially near Spring Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 15, 4:08 PM MST, 4 minutes earlier.

Area forecast discussion, Aug 15, 4:08 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
508 PM MDT Sun Aug 15 2021

.SHORT TERM...(This evening through Monday)
Issued at 136 PM MDT Sun Aug 15 2021

Latest KCYS radar scanning slow moving showers and thunderstorms
mainly west of the Laramie Range currently. Decent PW values of
0.50 to 1.0 inches possible so flooding concerns remain as
training cells and decent lack of steering motion keeping them
over the same area for prolonged periods. CAPE values not as
robust as yesterday generally around 200-300 J/kg. Marginal risk
of stronger to severe storms possible across the far eastern
portion of the NE Panhandle again today with that action slated
from about 5 PM through 10 PM. Earlier cloud deck has minimized
high temps for some places today while others have reached already
into the upper 80s and low 90s.

Passing shortwave will steer influence of high pressure ridge over
our region Monday with drier conditions expected as main vorticity
forcing remains outside our area. Temperatures near to a few
degree warmer Monday with min RHs dropping into the low teens for
most places.

.LONG TERM...(Tuesday through Saturday)
Issued at 228 AM MDT Sun Aug 15 2021

Tuesday...Even warmer temperatures as the flow aloft becomes
southwest with 700 mb temperatures near 18 Celsius. Looks like
enough low and mid level moisture for isolated late day
thunderstorms near our southern Wyoming mountains.

Wednesday...Shower and thunderstorm coverage becomes scattered to
numerous in the afternoon and evening with a monsoonal moisture
increase, and with a cold front progressing into our counties.
Somewhat cooler temperatures on tap with considerably more cloud
cover and increased precipitation chances.

Thursday...Cooler temperatures expected in the wake of a passing
shortwave trough aloft and its associated cold front. Chances for
showers and thunderstorms will likely decrease by the evening as
more stable air moves into the region.

Friday...Northwest flow aloft continues. Still looks like
isolated to scattered showers and thunderstorms possible in the
afternoon and evening with adequate low and mid level moisture.

Saturday...Brisk zonal flow aloft prevails with limited low and mid
level moisture, though likely enough for at least an isolated
coverage of late day showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 455 PM MDT Sun Aug 15 2021

VFR to MVFR conditions likely through the TAF period for all
terminals. Heavy showers and thunderstorms are currently training
over Laramie, resulting in dropped visibilities and flash flooding
across the region. Should see widespread showers and thunderstorms
persist through the evening. Main concerns exist today with a
lightning strike or two and gusty erratic winds, and some possible
dropped visibilities surrounding the storms. Looking into
tomorrow, should see atmospheric conditions calm down as
subsidence dominates across the CWA.

&&

.FIRE WEATHER...
Issued at 136 PM MDT Sun Aug 15 2021

Wet stretch of days ahead with near daily chances of precipitation
into midweek to keep fire weather concerns limited. Min RHs will
drop into critical range with winds expected to remain outside of
concern for any headlines. With thunderstorm chances, lightning
sparked fires remain a possibility.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...WM
LONG TERM...RUBIN
AVIATION...MD
FIRE WEATHER...WM
Hazardous weather outlook, Aug 15, 9:58 AM MST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1058 AM MDT Sun Aug 15 2021

NEZ002-019-020-054-095-096-WYZ109-111>114-118-119-161200-
Dawes County-Scotts Bluff County-Banner County-Kimball County-
Northern Sioux County-Southern Sioux County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Central Laramie County-
East Laramie County-
1058 AM MDT Sun Aug 15 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms are expected this afternoon
and evening. A few of the thunderstorms could be strong,
producing small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorm chances will exist most every afternoon and evening,
with the greatest chances on Wednesday, when scattered to numerous
thunderstorms will prevail.

.Spotter information statement...

Spotters are encouraged to report any severe or significant
weather to the National Weather Service in Cheyenne.

WYZ101>108-110-115>117-161200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
1058 AM MDT Sun Aug 15 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Poor air quality expected from 1 PM today through 1 PM MDT Monday.
Those sensitive to poor air quality should plan and limit their
outdoor time accordingly.

Isolated to scattered thunderstorms are expected this afternoon
and evening. A few of the thunderstorms could be strong,
producing small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorm chances will exist most every afternoon and evening,
with the greatest chances on Wednesday, when scattered to numerous
thunderstorms will prevail.

.Spotter information statement...

Spotters are encouraged to report any severe or significant
weather to the National Weather Service in Cheyenne.

NEZ003-021-055-161200-
Box Butte County-Morrill County-Cheyenne County-
1058 AM MDT Sun Aug 15 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms are expected this afternoon
and evening. A few of the thunderstorms could be strong to severe,
producing one inch hail and gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorm chances will exist most every afternoon and evening,
with the greatest chances on Wednesday, when scattered to numerous
thunderstorms will prevail.

.Spotter information statement...

Spotters are encouraged to report any severe or significant
weather to the National Weather Service in Cheyenne.

In the hours before

Special weather statement, Aug 15, 1:21 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
221 PM MDT Sun Aug 15 2021

WYZ105-152045-
Shirley Basin WY-
221 PM MDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of east central Carbon
and northwestern Albany Counties through 245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Medicine Bow, or 55 miles northwest of Laramie, moving southeast at 5
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Carbon
and northwestern Albany Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4201 10625 4205 10614 4197 10604 4191 10613
      4193 10627
TIME...MOT...LOC 2021Z 295DEG 5KT 4199 10616

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mokry
Special weather statement, Aug 15, 2:47 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
347 PM MDT Sun Aug 15 2021

WYZ115-116-152215-
South Laramie Range WY-Laramie Valley WY-
347 PM MDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southeastern Albany
County through 415 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm near
University Of Wyoming War Memorial Stadium, or near Laramie. This
storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laramie, Tie City Campground, Vedauwoo, University Of Wyoming War
Memorial Stadium, The Buttes, Vedauwoo Campground and Yellow Pine
Campground.

This includes Interstate 80 in Wyoming between mile markers 310 and
331.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4134 10563 4132 10539 4111 10537 4114 10572
TIME...MOT...LOC 2147Z 007DEG 4KT 4126 10553

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Mokry
Special weather statement, Aug 15, 2:49 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
349 PM MDT Sun Aug 15 2021

WYZ115-116-152215-
South Laramie Range WY-Laramie Valley WY-
349 PM MDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of central Albany
County through 415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bosler, or 15 miles north of Laramie. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bosler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4155 10574 4160 10573 4158 10558 4155 10555
      4136 10553 4138 10567 4146 10578
TIME...MOT...LOC 2149Z 004DEG 2KT 4153 10568

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mokry
Special weather statement, Aug 15, 3:25 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
425 PM MDT Sun Aug 15 2021

WYZ115-116-152315-
South Laramie Range WY-Laramie Valley WY-
425 PM MDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southeastern Albany
County through 515 PM MDT...

At 425 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Laramie, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laramie, Tie City Campground, The Buttes, Hutton Lake, Yellow Pine
Campground and University Of Wyoming War Memorial Stadium.

This includes Interstate 80 in Wyoming between mile markers 294 and
325.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4143 10590 4146 10566 4126 10533 4103 10574
TIME...MOT...LOC 2225Z 339DEG 18KT 4137 10572

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Claycomb
Local storm report, Aug 15, 3:57 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FLASH FLOOD      N LARAMIE               41.31N 105.58W
08/15/2021                   ALBANY             WY   EMERGENCY MNGR

&&

MD
Local storm report, Aug 15, 4:06 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLASH FLOOD      1 SE LARAMIE            41.30N 105.57W
08/15/2021                   ALBANY             WY   TRAINED SPOTTER

            STREETS FLOODED.SPRING CREEK OUT OF ITS BANKS AND THIRD
            OF WAY UP FLOOD CONTROL LEVIES.0.86INCHES OF RAIN SO FAR.

&&

GCLAYCOM

The radar

The Cheyenne radar (KCYS), 65 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Albany

When
August 15, 4:12 PM MST to 5:00 PM MST
Where
Albany County, 2.15 mi ESE of Laramie to 1.03 mi E of Laramie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.293, -105.555

Streets flooded. Spring Creek running out of its banks and a third of the way up flood control levees. Numerous reports of basements flooding. 0.85 to 1.20 inches of rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973995.